Steroid Injection

A few weeks ago I saw a sports medicine doctor about my hip at Mass General. While I have no idea what I did to my hip, I do certainly know that no type of sport was involved in any way, shape, or form. It’s just the doctor I was assigned to when I called Mass Gen for an appointment. According to my MRI dye test results and my very reliable Googling, I was headed for a massive surgery that would leave me incapacitated for months and months! I was unnerved.

The sports medicine doctor, Scott Martin, had reassuring news. The best news in the world really. I had a “wimpy” labrum in my hip but I do not need surgery. About 70% of people over the age of 35 have issues with their hip labrum and just don’t know it because they don’t feel discomfort. He’d done a lot of research and found that a more effective route was to do a more thorough physical therapy which would work to strengthen the core, back, and knees to support the hip.

Sign me up!

First I had to get a steroid shot in my hip to bring the (internal) swelling down, as well as relieve some of the pain. That appointment was yesterday and it pretty much sucked. I was brave, but still. Sucked.

I went to Mass Gen for the steroid injection. I lay on a table where they again set-up an x-ray machine so they could see in real-time, where exactly they needed to stick the needle for maximum pain and discomfort as well as deepness into the correct part of the joint. The entry point was at the front of my hip and slightly in, which felt much more tender and vulnerable than entrance slightly out may have been. But who are we kidding? This was going to suck no matter what. I was given injections of lidocaine which feel like a very deep bee sting. I did not like it. Then, he injected dye to be sure he was shooting more foreign substances in the right spot. Again, I did not care for that.

When the steroid went in, more lidocaine went in with it. I held my right arm above my head to keep my x-ray-sensetive CGM away from the x-ray “beam” because apparently exposure to x-ray makes the expensive device turn to dust or something. I’m not sure. I only skimmed the US History textbook-sized manual. Since the first needle when in, I focused on breathing evenly while I gripped a section my sweater in the palm of my free hand. I was milliseconds from asking him to stop and give me a break when the pain stopped being so intense. He was done.

I rose from the table very slowly (before I learned that eating something salty beforehand would help, I used to get light-headed in yoga class because of my low blood pressure). As I stepped off the table, I seemed fine. I walked about ten feet to a nearby chair where the doctor stood holding a sheet of paper. He was asking me something. What was he asking me? I’m not quite following. What was my pain level from 1 to 10? “Um, 4 I guess?”

And then I realized I was not OK. I felt the blood leave my head. Bye bye blood!  And my neck muscles turned to jello. The room got wobbly and I wasn’t sure if I was gonna barf or pass out. I told him I didn’t feel well, and he and his tech encouraged me to sit.

“This is so weird.” I said, apologizing for holding things up for the next patient. He told me not to worry, and he gave me a glass of water. After a few minutes, I didn’t feel too much better, and the doctor asked if he could walk me to the nurses station across the hall to lie down. I began to get up, very weak on my legs, and when he spotted the wheel chair in the hall, he claimed it for me. I was so foggy, and my vision was a bit swimmy, and I could hear my speech was slurred and I was sort for struggling to stay awake.

Right after this started, the doctor said “This is really normal. It happens a lot so don’t be alarmed” But it is hard to not think am I allergic to the steroid? Am I having a reaction to the local anesthetic?

No, you’re just a wimp, Cyd. No matter. They set me in a lounge-chair type thing and I floated around on that while they checked my vitals (yes, low blood pressure) and asked me if I wanted something to eat. I babbled out that saltines sounded good.

The nurse asked me if there was anyone here with me that she could go get, and I said “NO! I’M ALL ALONE AND THANKS FOR REMINDING ME! AND NEXT WEEK I’M 42 AND I’LL STILL BE ALONE!”
I’m kidding, I absolutely did not turn into a psycho on nice Nurse Nancy. I laid there for about 20 minutes before the feeling subsided and my blood pressure was a bit better. And then I just went home.

Alone.

All alone. I went home  ; )

Update – A few days later I received the results of the test which included notes on the experience. My lightheadedness was noted as being a “vasovagal reaction”.

Vasovagal syncope (vay-zoh-VAY-gul SING-kuh-pee) occurs when you faint because your body overreacts to certain triggers, such as the sight of blood or extreme emotional distress. It may also be called neurocardiogenic syncope.

The vasovagal syncope trigger causes your heart rate and blood pressure to drop suddenly. That leads to reduced blood flow to your brain, causing you to briefly lose consciousness.

Learn something new every day!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s